Medan, Indonesia – When Siti’s son, Mohammad Fajar, first fell ill at the end of August this year, the housewife and cleaner didn’t think much of it.
The 5-year-old boy just celebrated Indonesia’s National Day with his family at home in Medan city, playing with his mother’s mobile phone to record videos of him dancing and laughing.
As far as Siti, like many other Indonesians, is known, her only child is healthy enough to fight off colds.
She gave him cough syrup bought from her local pharmacy to ease his symptoms. But on September 15, Fajar died.
It wasn’t the cold that killed him but suspected kidney failure caused by widely available drugs that were supposed to help him recover.
“It was lonely without him,” Siti told Al Jazeera, demanding that a photo of him be released in the hospital so others would know how sick he had become. “We were too late to save him.”
Fajar is one of dozens of Indonesian children has been dead since August was the result of ingesting cough syrup that was suspected to be contaminated with chemicals used in antifreeze products. The deaths prompted the government to order a recall of the syrup-based drugs and to revoke the licenses for more than 1,000 such products.
Malahayati, president of the Indonesian Child Protection Agency in Langkat, North Sumatra, told Al Jazeera the agency was “very concerned” about the recent spate of deaths.
“We demand that the government immediately find out where this is coming from and come up with a solution so that there are no more victims,” she said.
Indonesian Health Ministry spokesman Mohammad Syahril said Indonesia recorded more than 269 cases of acute kidney failure as of October 26. About 157 of those affected have died, he added.
Experts suspect that both numbers are underreported, noting that some of the early cases may not have been recorded as kidney failure because the children were suffering from other illnesses and in fact many who are unaware of potentially contaminated drugs.
Suspected antifreeze contamination
Following an investigation, the ministry said it had found that certain medicinal syrups – used to reduce fever and relieve cough and cold symptoms – were contaminated with chemicals including ethylene glycol, diethylene glycol and ethylene glycol butyl ether.
The World Health Organization (WHO) says such substances, which are commonly found in antifreeze products and used in refrigerators, air conditioners and freezers, are not safe for use in medicine.
According to the Indonesian Food and Drug Administration (BPOM), the chemical has been found in domestically produced products, including the fever-reducing drugs Termorex Syrup, Unibebi Fever Syrup and Unibebi Fever Drops, as well as medicines cough Unibebi Cough Syrup and Flurin DMP Syrup. .
To treat the sudden increase in cases of acute kidney failure, Indonesia has had to ask neighboring countries, including Australia and Singapore, to provide an antidote – a drug known as fomepizole – but the treatment The potential came too late for Fajar, who suffered from the disease, like many other children affected. across the country, seemingly innocuous at first.
Siti told Al Jazeera: “I thought it was just a normal fever but it wouldn’t go down so I went to my local pharmacy and bought him some liquid paracetamol.
But every time Fajar’s temperature drops, it rises again within a few hours, so Siti decides to take him to the hospital. There, she was told that Fajar might have dengue fever – a disease caused by mosquito bites – and he was given a drip infusion. Unfortunately, Siti, like many Indonesians, without health insurance, cannot afford to keep her son in the hospital for further examination and monitoring.
“After he was given a bag of medicine through a dropper, I decided to take him home and try to raise some more money for his treatment,” she said.
While trying to cash in on friends and neighbors, Siti continued to treat Fajar’s fever with locally bought syrup – buying two different brands in addition to the fever-reducing syrup prescribed by the hospital.
As days passed, Fajar briefly appeared as if he could get better, regaining his appetite and some energy, only to deteriorate a few days later.
This time, Siti called Fajar’s father, who was employed in neighboring Aceh province, and invited him home. Upon arrival, Fajar could no longer move and was lying in bed staring at the ceiling and having difficulty breathing.
By the time the family was able to get him back to the hospital, the doctors told them that Fajar needed to be admitted to the intensive care unit.
“It’s very bad. He’s in a critical condition, so it’s best to pray,” Siti recalls one of the doctors saying.
Siti couldn’t bear to see Fajar, now on a ventilator, in his hospital bed, so her cousin, Sri Wulandari, stayed by his bedside. “He was gasping for breath and a doctor came in and said ‘Wait, we’re doing our best’ but five minutes later he passed away,” the 30-year-old told Al Jazeera.
“I don’t know how to tell his mother. But I cried and as soon as she saw my face, she knew.
Wulandari and Siti told Al Jazeera that the doctors treating Fajar at Adam Malik Hospital said the boy had died of kidney failure and that if he wasn’t too weak, they would have put him on dialysis.
At that time, the family had not heard of the death of a young child due to acute kidney failure, nor did they know about the type of syrup capable of causing poisoning. Siti said officials from the local health department went to her home two weeks ago and took fever-reducing medicine she gave Fajar.
When contacted by Al Jazeera, the health ministry confirmed that it had seized the drug from the homes of patients with suspected kidney failure for testing, but said it could not release any test results. A spokesman for the health ministry confirmed to Al Jazeera that so far, 11 patients – all children – have died of acute kidney failure in North Sumatra province, including Medan.
The health department and Adam Malik Hospital, where the patients were treated, declined to answer questions about the status of any ongoing investigation into the seized syrup or how they got there. may be contaminated.
According to BPOM, two pharmaceutical companies are currently under investigation after it was suspected that they had shifted the supply of raw materials from a pharmaceutical supplier to a chemical supplier, possibly leading to contamination.
“There are signs in their products that [chemical levels] Penny Lukito, head of BPOM, said during a press conference in Jakarta in October.
Meanwhile, back in Medan, Siti says that no one contacted her to clarify if they found anything suspicious in the drug Fajar took, and that she kept fainting because of the situation. stress and when she remembers her son.
Just a few months before his death, Fajar had started kindergarten and was still sleeping in bed with his mother. For Siti, the feeling of loss was almost unbearable.
“It looks like she’s dead too,” Wulandari said.